Toggle Main Menu Toggle Search

ePrints

Bayesian inference for generalized stochastic population growth models with application to aphids

Lookup NU author(s): Dr Colin Gillespie, Dr Andrew Golightly

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

We analyse the effects of various treatments on cotton aphids (Aphis gossypii). The standard analysis of count data on cotton aphids determines parameter values by assuming a deterministic growth model and combines these with the corresponding stochastic model to make predictions on population sizes, depending on treatment. Here, we use an integrated stochastic model to capture the intrinsic stochasticity, of both observed aphid counts and unobserved cumulative population size for all treatment combinations simultaneously. Unlike previous approaches, this allows us to explore explicitly and more accurately to assess treatment interactions. Markov chain Monte Carlo methods are used within a Bayesian framework to integrate over uncertainty that is associated with the unobserved cumulative population size and estimate parameters. We restrict attention to data on aphid counts in the Texas High Plains obtained for three different levels of irrigation water, nitrogen fertilizer and block, but we note that the methods that we develop can be applied to a wide range of problems in population ecology.


Publication metadata

Author(s): Gillespie CS, Golightly A

Publication type: Article

Journal: Journal of the Royal Statistical Society: Series C (Applied Statistics)

Year: 2010

Volume: 59

Issue: 2

Pages: 341-357

Print publication date: 04/01/2010

ISSN (print): 0035-9254

ISSN (electronic): 1467-9876

Publisher: Wiley-Blackwell Publishing Ltd.

URL: http://dx.doi.org/10.1111/j.1467-9876.2009.00696.x

DOI: 10.1111/j.1467-9876.2009.00696.x


Altmetrics

Altmetrics provided by Altmetric


Actions

    Link to this publication


Share